Alert archive / South Dakota / Flash Flood Warnings in 2018

Flash Flood Warning 31, NWS Sioux Falls, SD

August 14, 2018Lincoln County, Minnehaha County, South Dakota

NWS Sioux Falls, SD issued this flash flood warning at Aug 14, 2018, 12:44 PM CDT for Lincoln County, Minnehaha County, South Dakota. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2018, 12:44 PM CDT (17:44 UTC)
Expired
Aug 14, 2018, 2:47 PM CDT
In force
2 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties Lincoln County, SD, Minnehaha County, SD

The radar

The Sioux Falls radar (KFSD), 8 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 1:44 PM CDTFLASH FLOOD4 Wsw Sioux Falls, SDREPORTS OF STALLED CARS AND FLASH FLOODING AT BOTH THE INTERSECTION OF 41ST ST AND MARION AVE, AND THE INTERSECTION OF 41ST ST AND LARCH AVE.
Aug 14, 1:45 PM CDTHEAVY RAIN 4.74 Wsw Sioux Falls, SDREPORT VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 60 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 5.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2018-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2018-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

528 
WGUS53 KFSD 141744
FFWFSD
SDC083-099-142045-
/O.NEW.KFSD.FF.W.0031.180814T1744Z-180814T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
1244 PM CDT TUE AUG 14 2018

The National Weather Service in Sioux Falls has issued a

* Flash Flood Warning for...
  South central Minnehaha County in southeastern South Dakota...
  North central Lincoln County in southeastern South Dakota...

* Until 345 PM CDT.

* At 1243 PM CDT, doppler radar indicated very slow moving 
  thunderstorms producing heavy rain across the warned area. Flash 
  flooding is expected to begin shortly. Do NOT drive through 
  flooded roadways. 

* Some locations that will experience flooding include...
  Sioux Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4347 9682 4349 9687 4360 9683 4360 9662
      4352 9662 4350 9672

$$

Dux
2 follow-up statements
862 
WGUS73 KFSD 141820
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
120 PM CDT TUE AUG 14 2018

SDC083-099-142045-
/O.CON.KFSD.FF.W.0031.000000T0000Z-180814T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Minnehaha SD-Lincoln SD-
120 PM CDT TUE AUG 14 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR
SOUTH CENTRAL MINNEHAHA AND NORTH CENTRAL LINCOLN COUNTIES...

At 119 PM CDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain over the warned area. Local 
neighborhood observation sites have indicated over 3 inches of rain 
has fallen since 1230 pm CDT. Flash flooding has started or 
is expected to begin shortly. DO NOT drive through flooded roadways. 

Some locations that will experience flooding include...
Sioux Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4347 9682 4349 9687 4360 9683 4360 9662
      4352 9662 4350 9672

$$

Dux
782 
WGUS73 KFSD 141947
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
247 PM CDT TUE AUG 14 2018

SDC083-099-141956-
/O.CAN.KFSD.FF.W.0031.000000T0000Z-180814T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Minnehaha SD-Lincoln SD-
247 PM CDT TUE AUG 14 2018

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL MINNEHAHA AND NORTH
CENTRAL LINCOLN COUNTIES IS CANCELLED...

The heavy rain has ended and flood waters have receded. Flooding is 
no longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 4347 9682 4349 9687 4360 9683 4360 9662
      4352 9662 4350 9672

$$

Dux

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 12:09 PM CDT, 35 minutes earlier.

Area forecast discussion, Aug 14, 12:09 PM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1209 PM CDT Tue Aug 14 2018

.SHORT TERM...(Today and Tonight)
Issued at 311 AM CDT Tue Aug 14 2018

An upper level jet will move across North Dakota into northern
Minnesota today which will bring some lift and focus for potential
thunderstorm development through the day and evening. This jet
streak will help push a cool front at the surface southward which
will likely be a focus for afternoon and evening thunderstorm
development. Any activity early this morning should be post frontal,
elevated activity and should remain north of the area. Low pressure
to the south may allow some light showers and isolated thunderstorms
into mainly northwest Iowa during the morning and early afternoon
hours but coverage should be minimal. One effect that this low
pressure may have is spreading clouds north and disrupting day time
heating enough to keep afternoon and evening activity more isolated.
Will continue with isolated to scattered chances across the area.
The main threat with any of these storms will be some dime sized
hail and locally heavy rainfall.

By late tonight another piece of energy will move in from the west
as low pressure to the south moves away from the area. The effects
of this wave should be minimal tonight with just some small chances
in central SD late. Cooler air will continue to work south and lows
will likely be near 60 along highway 14 and in the mid 60s closer to
the Missouri River.

.LONG TERM...(Wednesday through Monday)
Issued at 311 AM CDT Tue Aug 14 2018

This wave will work across the area and could bring some morning
showers and isolated thunderstorms near the Missouri River in the
morning and could work with day time heating to allow a few
afternoon diurnally driven showers and storms to develop. Shear and
instability are marginal so the severe threat is minimal. With some
capping to be concerned about as well will keep chances mostly in
the isolated to scattered range. High temperatures should be near 80.

Small chance for showers and thunderstorms will continue into
Thursday as cool air remains in place. Severe weather threat again
minor.

A potentially more organized low pressure will move onto the Plains
Sunday into Monday and may bring a more widespread rain and isolated
thunderstorm threat. It will be a system to watch. Temperatures on
Friday and Saturday should be around normal while Sunday, Monday and
Tuesday have a better chance for below normal temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1203 PM CDT Tue Aug 14 2018

Front continues to work south through the region, switching winds
to a more northerly direction. Along and behind this boundary,
scattered showers and thunderstorms will be possible thru the mid
evening hours, however with the very hit or miss nature of them,
tough to time for any one particular TAF site. VFR conditions will
be most common thru the rest of today, however brief heavy rain
under any thunderstorm activity could lead to periods of
visibility restrictions.

By late tonight and early Wednesday morning, some MVFR conditions
become possible, mainly south of I-90. Additionally, shower and
thunderstorm activity may begin to approach KHON from the west by
very late in the period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...Kalin
Hazardous weather outlook, Aug 14, 3:14 AM CDT, 9 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
314 AM CDT Tue Aug 14 2018

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-150815-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
314 AM CDT Tue Aug 14 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms will be possible across the area this
afternoon. A stronger storm could produce hail to the size of
dimes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Flash Flood Warnings in South Dakota, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.